Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 22, NWS Midland/Odessa, TX

May 17, 1998Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 17, 1998, 10:56 PM CDT for Brewster County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 1998, 10:56 PM CDT (03:56 UTC)
Expired
May 17, 1998, 11:30 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Brewster County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1998-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1998-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2661 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

722 
WUUS1 KMAF 180357 RRA
SVRMAF
TXC043-180430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1056 PM CDT SUN MAY 17 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BREWSTER COUNTY IN WESTERN TEXAS

* UNTIL 1130 PM CDT

* AT 1053 PM CDT... MIDLAND DOPPLER RADAR AND SPOTTER REPORTS
  INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF ALPINE MOVING
  EAST AT 25 MPH.

THIS STORM IS APPROACHING THE COMMUNITY OF ALPINE.

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

17/13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:16 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 17, 9:16 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
916 PM CDT SUN MAY 17 1998

A BRIEFLY SVR MULTICELL STORM THAT FIRED OVER NERN DAWSON CNTY HAD
WEAKENED AND MOVED NORTH OF THE AREA. WITH CELL VILS IN THE MID 70S
...IT WAS HARD TO IGNORE. THESE STORMS WERE TRIGGERED BY AN OUTFLOW
BNDRY THAT MOVED N-NWRD ACROSS THE PERMIAN BASIN BEFORE DUSK.
ELSEWHERE A DVLPNG CLUSTER OF TRW...MAYBE ANOTHER MCS WAS NOTED BY
STLT AND LGT DISPLAY APRCHG THE BIG BEND. THIS COULD GIVE THE FIRE
FIGHTERS IN THE CHINATA MTNS OF PRESIDIO A BREAK IF IT PRODUCES MORE
RFNL THAN CG/S. LATEST RADAR SHOWED AN AREA OF PCPN EXTDG FROM NW OF
VAN HORN...TO BTWN LAJITAS AND PRESIDIO.

01Z SFC MAP HAD A TROF EXTDG N/S FROM THE BIG BEND TO THE PANHNDL.
SFC DEWPOINTS GENERALLY RANGED FROM THE 30S WEST OF THE TROF TO MID
50S EAST. FOR THE AREA ZONES...WOULD SUGGEST LEAVING ISOLD POPS IN
ZONES AS NOTED...AS THE MSC MOVES TOWARD THE AREA.

RB/MY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:48 PM CDTSevere Thunderstorm WarningMAFDawson32 min
May 17, 9:24 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio46 min
May 17, 10:37 PM CDTSevere Thunderstorm WarningMAFPresidio28 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.